Question of the Week # 437 to 440

Q437) A 65 year old man with HTN presents to your office for evaluation of right leg pain that increases on walking about one block. The pain seems to disappear when he sits and takes rest for about 10 minutes. He is concerned because it is interfering with his exercise activity that his cardiologist has recommended him. His medications include hydrochlorthiazide and enalapril. The patient has a history of heavy smoking but he quit 2 years ago. Physical exam was normal except for diminished dorsalis pedis pulses bilaterally. An arterial doppler is performed and ankle brachial index obtained which is 0.70 . The next best step in the management of his leg pain?

A) Start Cilostozol
B) Start Pentoxyfilline
C) Supervised exercise therapy
D) Recommend unsupervised exercise for 30 minutes everyday.
E) Add clopidogrel.
F) Obtain Magnetic Resonance Angiography.
G) Arterial bypass surgery

438) For the patient in Q437, which of the following is most effective in reducing the combined risk of ischemic stroke, myocardial infarction, or vascular death ?
A) Aspirin
B) Clopidogrel
C) Cilostozol
D) Pentoxifilline
E) Abciximab

439) The patient was appropriately treated and a follow up visit was scheduled one month later. The patients symptoms have moderately improved. During this visit, his fasting lipid panel revealed an LDL of 126mg%, HgbA1c of 5.5 and a blood pressure of 128/82. Next important step:
A) Advise dietary modification to treat his high LDL cholesterol
B) Start Atorvastatin and Dietary changes
C) Start Metformin
D) Start Metoprolol

440) Three months after he was diagnosed with Peripheral arterial disease, the patient suffered a massive myocardial infarction and hospitalized. He underwent Coronary artery bypass grafting and his symptoms are now well controlled. While in the hospital, the patient was started on Aspirin and Clopidogrel. He was continued on Hydrochlorthiazide and Enalapril. His Ejection fraction after the MI was 35%. One month after discharge, during a regular follow up with his cardiologist, he was started on metoprolol. Two weeks after this the patient comes back to your office with worsening leg pain on walking. On physical examination, the legs are normal in color with diminished dorsalis pedis pulses bilaterally.
Next best step in management:

A) Stop metoprolol
B) Change metoprolol to carvedilol
C) Start Cilostozol
D) Obtain angiogram and schedule arterial bypass surgery

14 Responses

  1. 437 B
    438 A
    439 B
    440 D

  2. Q437: For pt leg pain give pentoxifilline.
    Q438: Give Aspirin.
    Q439: Need to decrease LDL to 70 or less thus give Atorvastatin and modify diet.
    Q440: Recurring problem, now needs more investigation, thus needs Angiogram and to schedule an arterial bypass surgery.

  3. 437.c-supervised exercise therapy.
    438.b -clopidogrel
    439 b-Start Atorvastatin and Dietary changes
    440 B) Change metoprolol to carvedilol

  4. A
    B
    B
    A?
    Not sure though

  5. 437)D

  6. I’d say- A, A, A, D.
    What is the right answer?
    Good questions though. Thanks!

  7. To sent this type of question

  8. cbbc

  9. C A B B ???

  10. A A B D

  11. whats the right answer please..?

  12. E A A B

  13. Answers are :
    1.C
    2.B
    3.B
    4.B

    1. Best treatment of choice to ameliorate his leg pain in PAD is supervised exercise. Clopidogrel is an essential drug in managing cardiovascular complications of PAD but it does not improve the leg pain. Cilostozol is a good drug in treating leg pain in PAD but it is a second choice after failing exercise therapy. Supervised exercise is superior to CIlostozol and must be used as the first option.

    2. Clopidogrel was found to be better than Aspirin in reducing vascular complications in PAD. CAPRIE trial which studied these options found that Clopidogrel reduced vascular events more than Aspirin in patients with Peripheral Vascular Disease.

    3. PAD is a coronary artery disease equivalent. In all CAD equivalents, LDL goal is less than 100. If LDL is more than 100, patient must be started on a statin as well as dietary measures as soon as possible.

    4. It is normally believed that beta blockers are relatively contraindicated in peripheral vascular disease as they block beta-2 also and cause peripheral vaso-constriction. Because of unopposed beta-2 blockade, worsening of claudication leg pain can occur. Considering the timing of worsened pain in this question, it certainly worsened after starting a beta blocker. So, discontinuing the current beta blocker and switching to a vasodilatory beta blocker is very helpful in these situations. Carvedilol and Labetalol block both alpha and beta receptors so, they do not cause peripheral vasoconstriction.
    This patient is status- post myocardial infarction and needs a beta blocker as it has been shown to reduce mortality. So, complete cessation of beta-blockade is not appropriate.
    Cilostozol is a useful option if exercise therapy failed in PAD but in the q.4 above, worsened pain is clearly followed beginning of beta-blocker therapy. Moreover, Cilostozol is contraindicated in Congestive Heart Failure patients with ejection fraction less than 40%.

    • 437: With that ABI, next best step is concurrent supervised exercise( the patient cannot tolerate exercize already),cilistazol plus MI workup..the MI in three months might have been avoided
      438:clopidogrel
      439:Statin as discussed
      440: cardioselective BB with alpha effects safer fpr both PAD n post MI. Next step is angio n bypass if fails..question is ?continue cilostazol with that EF?…thanks

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: